Read main story from Day 4: Demand for Suboxone treatment grows in W.Va.For more stories in the series, click here.
CHARLESTON, W.Va. -- The West Virginia Poison Center
is warning people who take a medication used for opiate-addiction treatment to keep it away from their children.In 2009, 39 West Virginia children ages 5 and younger were poisoned by buprenorphine, which is sold mostly under the brand name Suboxone, according to a new review by the poison center. That was up from one child poisoning in 2005.Doctors prescribe Suboxone to ease withdrawal and cravings in people addicted to opiates such as prescription painkillers and heroin. Regulators approved the drug in 2002. Since then, changes in federal regulations have made it easier for people to access the medication.
"That's a good thing," said poison center director Dr. Elizabeth Scharman. "But the flipside of that is by opening it to more people, that opens it up to more children who can be possibly exposed to this medication."No West Virginia children have died from buprenorphine poisoning, but some have been hospitalized, she said. It can cause small kids to stop breathing.Suboxone is absorbed through the mouth. People who take it for opiate addiction place it under their tongue to dissolve.Even if a child spits out the pills, the drug can still poison them, Scharman said."It can cause problems even if the child didn't swallow the whole thing," she said.Children often mimic adults at home, said Carissa McBurney, the poison center's community outreach coordinator."They see mommy or daddy taking that pill, so they think they can take it too," she said.They often think medications are candy."To kids, Tylenol looks like Tic Tacs," she said. "Acid reducer pills often look like Altoid mints."Parents should keep all medications out of children's sight, Scharman said, and store them in their original containers.To contact the West Virginia Poison center, call 1-800-222-1222.
Reach Alison Knezevich at firstname.lastname@example.org